Heavy Rain, Edwards
- When
- May 30, 6:30 PM CST
- Where
- Edwards County, 0.55 mi W of Trousdale
- Reported by
- Public
- Coordinates
- 37.820, -99.090
Rainfall of 1.70 inches fell at a location 5 miles ENE of Fellsburg.
A stalled front provided convergence in late afternoon heat and produced widely scattered thunderstorms, some of which became marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A stalled front provided convergence in late afternoon heat and produced widely scattered thunderstorms, some of which became marginally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:13 PM CST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 313 PM CDT SAT MAY 30 2009 .DISCUSSION... DAYS 1-2... FIRST QUESTION IS TSRA CHANCES THIS EVENING ALONG A WEAK COOL FRONT SLIDING SOUTH THROUGH THE CWA. EARLY THIS AFTERNOON THERE WAS HEAVY CU AND TCU FORMING ACROSS PARTS OF THE WESTERN COUNTIES. HOWEVER, GIVING THE SIGNIFICANT MIXING THAT OCCURRED TODAY THE BASES SHOULD BE QUITE HIGH. THUS ANY TSRA THAT DO DEVELOP WILL HAVE VERY LITTLE PCPN BUT PERHAPS SOME GUSTY WINDS. THE FRONT WILL STALL OVER THE AREA THIS EVENING AND THEN BEGIN TO MOVE BACK NORTH ON SUNDAY IN RESPONSE TO FALLING PRESSURES IN THE LEE AS WESTERLIES SLOWLY DEVELOPS. THE AIRMASS ACROSS THE AREA ON SUNDAY SHOULD BE NEARLY THE SAME AS TODAY. THUS, EXPECTING TEMPS TO REACH THE LOW TO MID 90S. WITH THE LACK OF SURFACE CONVERGENCE TOMORROW I THINK THE CHANCE FOR ANY TSRA IS MINIMAL. AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL BE WEAKENING AS IT EJECTS TOWARDS THE CENTRAL PLAINS DURING THE FIRST OF THE WEEK. A DRYLINE MAY BECOME ESTABLISHED ACROSS MY WESTERN COUNTIES DURING THE DAY AND THERE MAY BE ISOLATED TO SCATTERED TSRA AS SFC HEATING REACHES IT MAX DURING THE AFTERNOON. THE BEST CHANCE FOR PCPN WILL BE BEYOND THIS PERIOD. DAYS 3-7... THE NHEM WATER VAPOR LOOP TODAY SHOWS A SIGNIFICANT LONGWAVE TROUGH/LOW CENTERED AROUND THE DATELINE BETWEEN 40-45N. ANOTHER LARGE-SCALE TROUGH/LOW OF SIGNIFICANCE WAS CENTERED AROUND HUDSON BAY. A SUBTROPICAL JET EXTENDED ACROSS A SIGNIFICANT LENGTH OF THE PACIFIC ALONG ROUGHLY 15N. PLANETARY SCALE RIDGING EXISTED BETWEEN THE TWO AFOREMENTIONED LOWS, WITH SYNOPTIC SCALE LOWS WALLOWING AMIDST THIS LARGER SCALE RIDGING. GIVEN THE FACT THESE TWO LOWS WERE SPINNING ESSENTIALLY BETWEEN THE TWO PLANETARY SCALE JETS, THEY WERE VERY SLOW MOVING. THE EASTERN LOW OF THESE TWO WAS CENTERED OVER SOUTHWESTERN ARIZONA THIS MORNING. THE DEEPER OF THESE TWO LOWS WAS OFF THE WEST COAST STILL...ABOUT 800 MILES WEST OF NORTHERN CALIFORNIA. THE ARIZONA SYSTEM WILL VERY SLOWLY MOVE INTO CO/NM BY MONDAY NIGHT PUTTING THE CENTRAL HIGH PLAINS INTO A MORE FAVORABLE SITUATION FOR UPWARD VERTICAL MOTION AND LOW LEVEL RESPONSE. THE 12Z GFS SHOWS THE H5 VORT CENTER ACROSS SOUTHEAST COLORADO VALID F72 (12Z TUES). GIVEN THE SLOW MOVEMENT OF THIS STORM SYSTEM, SHOULD SEE A SITUATION NOT TOO DISSIMILAR TO THE MAY 26 EVENT WHERE WIDESPREAD THUNDERSTORMS AND POST FRONTAL RAIN ENCOMPASSED MUCH OF WESTERN KANSAS. WILL BE RAMPING UP POPS FOR MONDAY NIGHT AND TUESDAY...EXTENDING HIGH CHANCE POPS INTO TUESDAY NIGHT...AND EVEN INTO EARLY WEDNESDAY ACROSS THE EAST. HAVE LOWERED TEMPERATURES WEDNESDAY...HOWEVER GIVEN THE SLOWER MOVEMENT OF THE SYSTEM...TUESDAY TEMPERATURES ARE EVEN A BIT MORE CHALLENGING THAN BEFORE. THERE COULD BE A SUBSTANTIAL BAROCLINIC ZONE ACROSS SOUTHWEST KANSAS WITH HIGHS IN THE LOWER 80S FROM COLDWATER TO MEDICINE LODGE...AND TEMPERATURES NOT ESCAPING THE UPPER 50S/LOWER 60S TOWARD SCOTT CITY/DIGHTON. A PERTURBATION ROTATING AROUND THE SOUTHWEST PERIPHERY THE HUDSON BAY GYRE WILL AID IN PUSHING A STRONG COLD FRONT THROUGH. THIS POLAR AIRMASS WILL LIKELY LINGER THROUGH THURSDAY BEFORE WE START SEEING SOME RETURN SOUTHEASTERLY FLOW. THURSDAY NIGHT/FRIDAY... THE LARGER CUTOFF LOW CURRENTLY OFF THE COAST OF CALIFORNIA WILL THEN FINALLY APPROACH CALIFORNIA BY EARLY FRIDAY. AS THIS IS HAPPENING THOUGH...THE HUDSON BAY PLANETARY SCALE CIRCULATION WILL CONTINUE TO RATHER FORMIDABLE WITH LARGE NEGATIVE H5 HEIGHT ANOMALY EXTENDING SOUTH INTO THE FAR NORTHERN PLAINS/UPPER MIDWEST/GREAT LAKES REGION. THIS WILL MOST LIKELY SEND YET ANOTHER SURGE OF CANADIAN AIR SOUTH SOMETIME LATE FRIDAY OR EARLY SATURDAY. WILL INTRODUCE 20-30 POPS FOR BOTH LATE FRIDAY AND FRIDAY NIGHT ALONG THIS FRONT. THERE ARE MANY QUESTIONS BEYOND THIS TIME FRAME. HOW SIGNIFICANT WILL THE HUDSON BAY CIRCULATION BE BY D+7 AND HOW MUCH INFLUENCE WILL IT HAVE IN THE SURFACE PATTERN (I.E. HOW FAR SOUTH WILL POLAR FRONTS REACH)? WHAT WILL BECOME OF THE LARGE CALIFORNIA CUTOFF AS IT SLOWLY MAKES ITS APPROACH TO THE SOUTHWEST CONUS? WHEN WILL IT FINALLY MOVE INLAND? HOW WILL IT INTERACT WITH THE HUDSON BAY POLAR VORTEX? BLOCKED CIRCULATIONS LIKE THIS ARE EXTREMELY DIFFICULT TO DEAL WITH FROM A FORECASTING STANDPOINT ESPECIALLY WHEN IT COMES DOWN TO SMALLER SCALE INTERACTIONS THAT ARE INVOLVED...AND HAVE A SUBSTANTIAL IMPACT (EITHER POSITIVE OR NEGATIVE) ON SENSIBLE WEATHER FOR EVERYONE. IN OTHER WORDS...THE FORECAST BEYOND D+7 IS ABOUT AS UNCLEAR AS CAN BE FOR THIS TIME OF YEAR (OR ANYTIME OF YEAR FOR THAT MATTER). IT DOES SEEM UNLIKELY, THOUGH, THAT ANY FRONT OR LARGE SCALE MCS WILL SCOUR OUT GULF MOISTURE AFTER D+6, SO THE PERIOD BEYOND JUNE 5 SHOULD HAVE SOME FAIRLY GOOD MOISTURE WITH MID-UPPER TROPOSPHERIC FLOW (WHETHER IT BE SOUTHWEST FLOW, WESTERLY FLOW, OR NORTHWESTERLY FLOW). FLOW AND MOISTURE/CAPE THIS TIME OF YEAR USUALLY MEANS STRONG/SEVERE CONVECTION FOR SOMEONE ON THE GREAT PLAINS (CLIMATOLOGY)...BUT WILL IT BE AN ABOVE CLIMATOLOGY PERIOD OF ACTIVE SEVERE WEATHER (OR RAINFALL) INCLUDING WESTERN KANSAS? -UMSCHEID && AVIATION... A WEAK FRONT WILL EXTEND FROM KGCK TO KDDC THIS AFTERNOON/EVENING. ISOLATED TO WIDELY SCATTERED CONVECTION WILL LIKELY FORM ALONG THIS FRONT...HOWEVER GIVEN THE EXPECTED ISOLATED AND SLOW-MOVING NATURE OF THE STORMS...WILL JUST USE CB ONLY IN THE TAFS FOR NOW WITH AMENDMENTS TO INCLUDE EITHER VCTS OR TSRA IF/WHEN STORMS BEGIN TO THREATEN ANY OF THE TERMINALS. THE FRONT WILL THEN WASH OUT OVERNIGHT WITH A RETURN TO SOUTHERLY WINDS SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 95 63 89 / 20 0 10 40 GCK 60 95 62 89 / 20 0 20 30 EHA 63 95 65 92 / 0 0 20 10 LBL 61 95 63 90 / 0 0 20 20 HYS 60 92 62 88 / 20 0 10 40 P28 63 95 65 90 / 0 0 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/25
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 357 AM CDT SAT MAY 30 2009 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 357 AM CDT SAT MAY 30 2009 /257 AM MDT SAT MAY 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A WEAK COLD FRONT WILL MOVE SOUTH INTO WESTERN KANSAS LATE THIS MORNING BEFORE STALLING ACROSS SOUTHWEST KANSAS BY THIS AFTERNOON. THERE IS A SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS ALONG THE COLD FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING...MAINLY NORTH OF A LINE FROM ULYSSES TO PRATT. ALTHOUGH ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME SEVERE...SMALL HAIL AND STRONG GUSTY WINDS CANNOT BE RULED OUT WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE INTO NORTHWESTERN KANSAS MONDAY WITH A DRYLINE DEVELOPING AND EXTENDING SOUTH ACROSS EXTREME WESTERN KANSAS. THIS WILL RESULT IN AN INCREASED CHANCE FOR THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT ACROSS WESTERN KANSAS. THE POTENTIAL EXISTS THAT SOME STORMS COULD BECOME SEVERE...ESPECIALLY WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE SOUTH OF THE FRONT. HOWEVER, SEVERE POTENTIAL MAY BE LIMITED BY LACK OF UPPER LEVEL SUPPORT DUE TO A WEAK FLOW ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Rainfall of 1.70 inches fell at a location 5 miles ENE of Fellsburg.
The observer estimated winds of 60 mph.
The law enforcement officer estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176425, 176426, 176428, 176432, 176430.